Alert archive / Oregon / Red Flag Warnings in 2017

Red Flag Warning 32, NWS Medford, OR

August 21, 2017Modoc County, Siskiyou County, California; 6 counties in Oregon

NWS Medford, OR issued this red flag warning at Aug 21, 2017, 2:13 PM PDT for Modoc County, Siskiyou County, California; 6 counties in Oregon. It took effect at Aug 22, 2017, 2:00 PM PDT. It was in force for 9 hr. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Aug 21, 2017, 2:13 PM PDT (21:13 UTC)
In effect from
Aug 22, 2017, 2:00 PM PDT
Expired
Aug 22, 2017, 11:00 PM PDT
In force
9 hr
Issued by
NWS Medford, OR

Counties Modoc County, CA, Siskiyou County, CA, Douglas County, OR, Harney County, OR, Jackson County, OR, Josephine County, OR, Klamath County, OR, Lake County, OR

The radar

The Medford radar (KMAX), 93 km from the middle of the area, began a volume at 21:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 22, 5:05 PM PDTHAIL 0.5Tennant, CAHAILED FOR ABOUT 15 MINUTES.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Medford/Jackson, OR (KMFR), launched 12:00Z, 9.2 hours before the alert went out and 90 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Medford/Jackson, OR at 12:00Z on 2017-08-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Medford/Jackson, OR at 12:00Z on 2017-08-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 2 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1849 m above ground
0-6 km bulk shear
6 kt
0-1 km storm-relative helicity
2 m²/s²
0-3 km storm-relative helicity
63 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

201 
WWUS86 KMFR 212113
RFWMFR

URGENT - FIRE WEATHER MESSAGE
National Weather Service Medford OR
213 PM PDT Mon Aug 21 2017

...Scattered thunderstorms expected Tuesday afternoon and
evening...
...Scattered thunderstorms likely Wednesday afternoon and
evening...

.An upper level low pressure system moving into northern
California Tuesday will produce increasing moisture and
instability across the region. Scattered thunderstorms are
expected to develop with a mix of wet and dry storms. While
wetting rainfall will occur with some storms, lightning outside
the storm cores on dry to very dry fuels is expected to lead to 
many new fire starts.

ORZ617-622-212215-
/O.CAN.KMFR.FW.A.0026.170822T2100Z-170823T0600Z/
Umpqua National Forest-Eastern Rogue Valley-
213 PM PDT Mon Aug 21 2017

...FIRE WEATHER WATCH IS CANCELLED FOR ABUNDANT LIGHTNING WITH DRY
FUELS FOR FIRE WEATHER ZONES 617 AND 622...

The National Weather Service in Medford has cancelled the Fire
Weather Watch.

While isolated thunderstorms are expected in eastern portions of
Fire Weather Zones 617 and 622 in the Tuesday evening to Tuesday
night time frame, scattered thunderstorms and abundant lightning 
are not expected in these fire weather zones.

$$

CAZ280-281-284-285-ORZ623>625-221400-
/O.UPG.KMFR.FW.A.0026.170822T2100Z-170823T0600Z/
/O.NEW.KMFR.FW.W.0032.170822T2100Z-170823T0600Z/
/O.NEW.KMFR.FW.A.0027.170823T1900Z-170824T0300Z/
Western Klamath National Forest-
Central Siskiyou County Including Shasta Valley-
Siskiyou County from the Cascade Mountains East and South to Mt
Shasta-Modoc County Except for the Surprise Valley-
Southern Oregon Cascades-Klamath Basin and the Fremont-
Winema National Forest-
South Central Oregon Desert including the BLM Land in Eastern Lake
and Western Harney Counties-
213 PM PDT Mon Aug 21 2017

...RED FLAG WARNING IN EFFECT FROM 2 PM TO 11 PM PDT TUESDAY FOR
ABUNDANT LIGHTNING ON DRY FUELS FOR FIRE WEATHER ZONES 281 AND 
285...AND PORTIONS OF FIRE WEATHER ZONES 280, 284, 623, 624, AND 
625...

...FIRE WEATHER WATCH IN EFFECT FROM WEDNESDAY AFTERNOON THROUGH
WEDNESDAY EVENING FOR ABUNDANT LIGHTNING ON DRY FUELS FOR PORTIONS
OF FIRE WEATHER ZONES 280...281...284...285...623...624 AND 625...

The National Weather Service in Medford has issued a Red Flag
Warning...which is in effect from 2 PM to 11 PM PDT Tuesday. A
Fire Weather Watch has also been issued and is in effect from 
Wednesday afternoon through Wednesday evening.

* Impacts: Abundant lightning and high to very high fire danger
  will result in new fire starts. Gusty outflow winds could also
  contribute to fire spread. While some of the thunderstorms could
  bring wetting rainfall, initial attack resources could become 
  overwhelmed by the number of new fire starts, and holdover fires 
  are likely.

* Affected area by the red flag warning: 
 - In northern CA Fire Zones...280 east of Seiad Valley...281...most
   of 284...285. 
 - In southern OR Fire Zones...623 south of Mount McLoughlin...most
   of 624...western 625.

* Thunderstorms: Thunderstorms will begin first over northern
  California Tuesday afternoon and then are expected to develop
  over the mountains of the east side. Storms are then likely to
  spread and develop northward into the southern Oregon Cascades 
  and Siskiyous Tuesday evening. Isolated thunderstorms are likely 
  to continue into Tuesday night.

* Outflow winds: Gusty and erratic winds of 30 to 40 mph are 
  possible from stronger thunderstorms.

* View the hazard area in detail at:
   http://www.wrh.noaa.gov/map/?wfo=mfr

* Watch Details: The thunderstorm threat will shift northeastward
  on Wednesday, but will still include portions of the mentioned
  fire weather zones. 

Precautionary/preparedness actions...

A Red Flag Warning means that critical fire weather conditions are
either occurring now, or will shortly. Scattered thunderstorms
combined with dry fuels create conditions where many fire starts
may occur in a short period of time.

A Fire Weather Watch means that critical fire weather conditions
are forecast to occur. Listen for later forecasts and possible Red
Flag Warnings.

&&

$$

CAZ282-ORZ621-221400-
/O.UPG.KMFR.FW.A.0026.170822T2100Z-170823T0600Z/
/O.NEW.KMFR.FW.W.0032.170822T2100Z-170823T0600Z/
Shasta-Trinity National Forest in Siskiyou County-
Siskiyou Mountains-
213 PM PDT Mon Aug 21 2017

...RED FLAG WARNING IN EFFECT FROM 2 PM TO 11 PM PDT TUESDAY FOR
ABUNDANT LIGHTNING ON DRY FUELS FOR FIRE WEATHER ZONES 282 AND
621...

The National Weather Service in Medford has issued a Red Flag
Warning...which is in effect from 2 PM to 11 PM PDT Tuesday. The
Fire Weather Watch is no longer in effect.

* Impacts: Abundant lightning and high to very high fire danger
  will result in new fire starts. Gusty outflow winds could also
  contribute to fire spread. While some of the thunderstorms could
  bring wetting rainfall, initial attack resources could become 
  overwhelmed by the number of new fire starts, and holdover fires 
  are likely.

* Affected area: 
  In Northern CA Fire Zone....282 from McCloud northwestward.
  In Southwest OR Fire Zone....621 east of Squaw Peak.

* Thunderstorms: Thunderstorms will begin first over northern
  California Tuesday afternoon and then are expected to develop
  over the mountains of the east side. Storms are then likely to
  spread and develop northward into the southern Oregon Cascades
  and Siskiyous Tuesday evening. Isolated thunderstorms are likely
  to continue into Tuesday night.

* Outflow winds: Gusty and erratic winds of 30 to 40 mph are 
  possible from stronger thunderstorms.

* View the hazard area in detail at:
   http://www.wrh.noaa.gov/map/?wfo=mfr

Precautionary/preparedness actions...

A Red Flag Warning means that critical fire weather conditions are
either occurring now, or will shortly. Scattered thunderstorms
combined with dry fuels create conditions where many fire starts
may occur in a short period of time.

&&

$$

BTL

Visit us at www.weather.gov/Medford
3 follow-up statements
159 
WWUS86 KMFR 221024
RFWMFR

URGENT - FIRE WEATHER MESSAGE
National Weather Service Medford OR
324 AM PDT Tue Aug 22 2017

...Scattered thunderstorms expected Tuesday afternoon and
evening... 
...Scattered thunderstorms likely Wednesday afternoon and 
evening...

.An upper level low pressure system moving into northern
California today will produce increasing moisture and instability
across the region. Scattered thunderstorms are expected to 
develop this afternoon with a mix of wet and dry storms. While 
wetting rainfall will occur with some storms, lightning outside 
the storm cores on dry to very dry fuels is expected to lead to 
many new fire starts. Also gusty and erratic winds are possible 
near thunderstorms. 

CAZ280-281-284-285-ORZ623>625-230000-
/O.CON.KMFR.FW.W.0032.170822T2100Z-170823T0600Z/
/O.CON.KMFR.FW.A.0027.170823T1900Z-170824T0300Z/
Western Klamath National Forest-
Central Siskiyou County Including Shasta Valley-
Siskiyou County from the Cascade Mountains East and South to Mt
Shasta-Modoc County Except for the Surprise Valley-
Southern Oregon Cascades-Klamath Basin and the Fremont-
Winema National Forest-
South Central Oregon Desert including the BLM Land in Eastern
Lake and Western Harney Counties-
324 AM PDT Tue Aug 22 2017

...RED FLAG WARNING REMAINS IN EFFECT FROM 2 PM TO 11 PM PDT 
TUESDAY FOR ABUNDANT LIGHTNING ON DRY FUELS FOR FIRE WEATHER ZONES
281 AND 285...AND PORTIONS OF FIRE WEATHER ZONES 280, 284, 623, 
624, AND 625...

...FIRE WEATHER WATCH REMAINS IN EFFECT FROM WEDNESDAY AFTERNOON 
THROUGH WEDNESDAY EVENING FOR ABUNDANT LIGHTNING ON DRY FUELS FOR 
PORTIONS OF FIRE WEATHER ZONES 280...281...284...285...623...624 
AND 625...


* Impacts: Abundant lightning and high to very high fire danger 
  will result in new fire starts. Gusty outflow winds could 
  also contribute to fire spread. While some of the 
  thunderstorms could bring wetting rainfall, initial attack 
  resources could become overwhelmed by the number of new fire 
  starts, and holdover fires are likely. 

* Affected area by the red flag warning: 
- In northern CA Fire Zones...280 east of Seiad Valley...281...most
  of 284...285. 
- In southern OR Fire Zones...623 south of Mount McLoughlin...most
  of 624...western 625. 

* Thunderstorms: Thunderstorms will begin first over northern
  California this afternoon and then are expected to develop over
  the mountains of the east side. Storms are then likely to spread
  and develop northward into the southern Oregon Cascades and
  Siskiyous this evening. Isolated thunderstorms are likely to
  continue into tonight. 

* Outflow winds: Gusty and erratic winds of 30 to 40 mph are 
  possible from stronger thunderstorms.

* View the hazard area in detail at: 
  http://www.wrh.noaa.gov/map/?wfo=mfr

* Watch Details: The thunderstorm threat will shift northeastward
  on Wednesday, but will still include portions of the mentioned 
  fire weather zones. 

Precautionary/preparedness actions...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. Scattered
thunderstorms combined with dry fuels create conditions where
many fire starts may occur in a short period of time.

A Fire Weather Watch means that critical fire weather conditions
are forecast to occur. Listen for later forecasts and possible
Red Flag Warnings.

&&

$$

CAZ282-ORZ621-230000-
/O.CON.KMFR.FW.W.0032.170822T2100Z-170823T0600Z/
Shasta-Trinity National Forest in Siskiyou County-
Siskiyou Mountains-
324 AM PDT Tue Aug 22 2017

...RED FLAG WARNING REMAINS IN EFFECT FROM 2 PM TO 11 PM PDT 
TUESDAY FOR ABUNDANT LIGHTNING ON DRY FUELS FOR FIRE WEATHER ZONES
282 AND 621...

* Impacts: Abundant lightning and high to very high fire danger
  will result in new fire starts. Gusty outflow winds could also
  contribute to fire spread. While some of the thunderstorms 
  could bring wetting rainfall, initial attack resources could 
  become overwhelmed by the number of new fire starts, and 
  holdover fires are likely. 

* Affected area: 
 In Northern CA Fire Zone....282 from McCloud northwestward. 
 In Southwest OR Fire Zone....621 east of Squaw Peak.

* Thunderstorms: Thunderstorms will begin first over northern
  California this afternoon and then are expected to develop over
  the mountains of the east side. Storms are then likely to spread
  and develop northward into the southern Oregon Cascades and
  Siskiyous this evening. Isolated thunderstorms are likely to 
  continue into tonight. 

* Outflow winds: Gusty and erratic winds of 30 to 40 mph are 
  possible from stronger thunderstorms.

* View the hazard area in detail at: 
  http://www.wrh.noaa.gov/map/?wfo=mfr

Precautionary/preparedness actions...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. Scattered
thunderstorms combined with dry fuels create conditions where
many fire starts may occur in a short period of time.

&&

$$

Petrucelli

Visit us at www.weather.gov/medford
919 
WWUS86 KMFR 222158
RFWMFR

URGENT - FIRE WEATHER MESSAGE
National Weather Service Medford OR
258 PM PDT Tue Aug 22 2017

...Scattered thunderstorms expected this afternoon and evening... 

.An upper level low pressure system moving into northern
California today will produce increasing moisture and instability
across the region. Scattered thunderstorms are expected to develop
this afternoon with a mix of wet and dry storms. While wetting
rainfall will occur with some storms, lightning outside the storm
cores on dry to very dry fuels is expected to lead to many new
fire starts. Also gusty and erratic winds are possible near
thunderstorms. The area of thunderstorms will shift east Wednesday,
with scattered thunderstorms mainly in fire weather zone 625 and
eastern 624 in Oregon and fire weather zone 285 in California.

CAZ280-281-284-ORZ623-230600-
/O.CAN.KMFR.FW.A.0027.170823T1900Z-170824T0300Z/
/O.CON.KMFR.FW.W.0032.000000T0000Z-170823T0600Z/
Western Klamath National Forest-
Central Siskiyou County Including Shasta Valley-
Siskiyou County from the Cascade Mountains East and South to Mt
Shasta-Southern Oregon Cascades-
258 PM PDT Tue Aug 22 2017

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 11 PM PDT THIS EVENING
FOR ABUNDANT LIGHTNING ON DRY FUELS FOR FIRE WEATHER ZONES 280...
281...284 AND 623...
...FIRE WEATHER WATCH IS CANCELLED FOR FOR WEDNESDAY FOR ABUNDANT 
LIGHTNING ON DRY FUELS FOR FIRE WEATHER ZONES 280...281...284 AND 
623...

* Impacts:  Lightning and high fire danger will likely result in
new fire starts. Gusty thunderstorm winds could contribute to fire
spread. Despite rainfall, initial attack resources could be
overwhelmed and holdover fires are possible.

* Affected area by the red flag warning: - In northern CA Fire
  Zones...280 east of Seiad Valley...281...most of 284. - In 
  southern OR Fire Zones...most of 624...western 625.

* Thunderstorms: Thunderstorms will begin first over northern
  California this afternoon and then are expected to develop over
  the mountains of the east side. Storms are then likely to spread
  and develop northward into the southern Oregon Cascades and
  Siskiyous this evening. Isolated thunderstorms are likely to
  continue into tonight. Some thunderstorms may see heavy rain with
  possible flash flooding, but numerous strikes are expected
  outside of the heavy rain cores.

* Outflow winds: Gusty and erratic winds of 30 to 40 mph are
possible from stronger thunderstorms.

* View the hazard area in detail at:
http://www.wrh.noaa.gov/map/?wfo=mfr

Precautionary/preparedness actions...

Abundant lightning on existing very dry fuels could cause numerous
new fire ignitions. Gusty and erratic outflow winds could also
create extreme fire growth potential.

&&

$$

CAZ285-ORZ624-625-231200-
/O.UPG.KMFR.FW.A.0027.170823T1900Z-170824T0300Z/
/O.NEW.KMFR.FW.W.0033.170823T2000Z-170824T0300Z/
/O.CON.KMFR.FW.W.0032.000000T0000Z-170823T0600Z/
Modoc County Except for the Surprise Valley-
Klamath Basin and the Fremont-Winema National Forest-
South Central Oregon Desert including the BLM Land in Eastern Lake
and Western Harney Counties-
258 PM PDT Tue Aug 22 2017

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 11 PM PDT THIS EVENING
FOR ABUNDANT LIGHTNING ON DRY FUELS FOR FIRE WEATHER ZONES 285...
624 AND 625...
...RED FLAG WARNING IN EFFECT FROM 1 PM TO 8 PM PDT WEDNESDAY FOR
ABUNDANT LIGHTNING ON DRY FUELS FOR FIRE WEATHER ZONES 285...
624 AND 625...

The National Weather Service in Medford has issued a Red Flag
Warning...which is in effect from 1 PM to 8 PM PDT Wednesday. The
Fire Weather Watch is no longer in effect.

* Impacts: Lightning and high fire danger will likely result in new
  fire starts. Gusty thunderstorm winds could contribute to fire
  spread. Despite rainfall, initial attack resources could be
  overwhelmed and holdover fires are possible. Some thunderstorms
  may see heavy rain with possible flash flooding, but numerous
  strikes are expected outside of the heavy rain cores.

* Affected area by the red flag warning: - In northern CA Fire Zone 285.
  - In southern OR Fire Zones today...624...western 625. On
    Wednesday 625 and eastern 624.

* Thunderstorms: Thunderstorms will begin first over northern
  California this afternoon and then are expected to develop over
  the mountains of the east side. Storms are then likely to spread
  and develop northward into the southern Oregon Cascades and
  Siskiyous this evening. Isolated thunderstorms are likely to
  continue into tonight. The area of thunderstorms will shift east
  Wednesday, with scattered thunderstorms expected mostly in
  California fire zone 285, and Oregon fire zones 625 and eastern
  624.

* Outflow winds: Gusty and erratic winds of 30 to 40 mph are
possible from stronger thunderstorms.

* View the hazard area in detail at:
http://www.wrh.noaa.gov/map/?wfo=mfr

Precautionary/preparedness actions...

* Abundant lightning on existing very dry fuels could cause 
  numerous new fire ignitions. Gusty and erratic outflow winds 
  could also create extreme fire growth potential. 

&&

$$

CAZ282-ORZ621-230600-
/O.CON.KMFR.FW.W.0032.000000T0000Z-170823T0600Z/
Shasta-Trinity National Forest in Siskiyou County-
Siskiyou Mountains-
258 PM PDT Tue Aug 22 2017

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 11 PM PDT THIS EVENING
FOR ABUNDANT LIGHTNING ON DRY FUELS FOR FIRE WEATHER ZONES 282 AND
621...

* Impacts:  Lightning and high fire danger will likely result in
new fire starts. Gusty thunderstorm winds could contribute to fire
spread. Despite rainfall, initial attack resources could be
overwhelmed and holdover fires are possible.

* Affected area: 
  In Northern CA Fire Zone....282.
  In Southwest OR Fire Zone....621.

* Thunderstorms: Thunderstorms will begin first over northern
California this afternoon and then are expected to develop over
the mountains of the east side. Storms are then likely to spread
and develop northward into the southern Oregon Cascades and
Siskiyous this evening. Isolated thunderstorms are likely to
continue into tonight.

* Outflow winds: Gusty and erratic winds of 30 to 40 mph are
possible from stronger thunderstorms.

* View the hazard area in detail at:
http://www.wrh.noaa.gov/map/?wfo=mfr


$$

Sven

Visit us at www.weather.gov/Medford
934 
WWUS86 KMFR 230559
RFWMFR

URGENT - FIRE WEATHER MESSAGE
National Weather Service Medford OR
1059 PM PDT Tue Aug 22 2017

...Scattered thunderstorms expected again Wednesday afternoon...

.Thunderstorm coverage has tapered to isolated. But, scattered 
thunderstorms are expected to develop again Wednesday afternoon 
with a focus over Lake and Modoc Counties...fire weather zones 
625 and eastern 624 in Oregon and 285 in California.

CAZ285-ORZ624-625-231800-
/O.EXP.KMFR.FW.W.0032.000000T0000Z-170823T0600Z/
/O.CON.KMFR.FW.W.0033.170823T2000Z-170824T0300Z/
Modoc County Except for the Surprise Valley-
Klamath Basin and the Fremont-Winema National Forest-
South Central Oregon Desert including the BLM Land in Eastern
Lake and Western Harney Counties-
1059 PM PDT Tue Aug 22 2017

...RED FLAG WARNING REMAINS IN EFFECT FROM 1 PM TO 8 PM PDT
WEDNESDAY FOR ABUNDANT LIGHTNING WITH DRY FUELS FOR FIRE WEATHER
ZONES 285...624 AND 625...
...RED FLAG WARNING WILL EXPIRE AT 11 PM PDT THIS EVENING FOR
ABUNDANT LIGHTNING WITH DRY FUELS FOR FIRE WEATHER ZONES 285...
624 AND 625...

* Impacts: Lightning and high fire danger will likely result in
  new fire starts. Gusty thunderstorm winds could contribute to 
  fire spread. Despite rainfall, initial attack resources could 
  be overwhelmed and holdover fires are possible. Some 
  thunderstorms may see heavy rain with possible flash 
  flooding, but numerous strikes are expected outside of the 
  heavy rain cores.

* Affected area by the red flag warning: - In northern CA Fire
  Zone 285. - In southern OR Fire Zones today...624...western 
  625. On Wednesday 625 and eastern 624. 

* Thunderstorms: Isolated thunderstorms are likely to continue
  into tonight. The area of thunderstorms will shift east and
  increase again on Wednesday afternoon and evening, with 
  scattered thunderstorms expected mostly in California fire zone 
  285, and Oregon fire zones 625 and eastern 624.

* Outflow winds: Gusty and erratic winds of 30 to 40 mph are
  possible from stronger thunderstorms.

* View the hazard area in detail at:
  http://www.wrh.noaa.gov/map/?wfo=mfr

Precautionary/preparedness actions...

* Abundant lightning on existing very dry fuels could cause 
  numerous new fire ignitions. Gusty and erratic outflow winds 
  could also create extreme fire growth potential.

&&

$$

CAZ280>282-284-ORZ621-623-230700-
/O.EXP.KMFR.FW.W.0032.000000T0000Z-170823T0600Z/
Western Klamath National Forest-
Central Siskiyou County Including Shasta Valley-Shasta-
Trinity National Forest in Siskiyou County-
Siskiyou County from the Cascade Mountains East and South to Mt
Shasta-Siskiyou Mountains-Southern Oregon Cascades-
1059 PM PDT Tue Aug 22 2017

...RED FLAG WARNING WILL EXPIRE AT 11 PM PDT THIS EVENING FOR
ABUNDANT LIGHTNING WITH DRY FUELS FOR FIRE WEATHER ZONES 280...
281...282...284...621 AND 623...

The red flag warning will expire at 11 PM PDT. Thunderstorm
activity has tapered to isolated coverage from the Cascades
eastward.

$$


Visit us at www.weather.gov/medford

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Medford, OR wrote its last area forecast discussion before this red flag warning went out at Aug 21, 8:49 AM PDT, 5 hours 24 minutes earlier.

Area forecast discussion, Aug 21, 8:49 AM PDT, 5 hours 24 minutes before
Area Forecast Discussion
National Weather Service Medford OR
849 AM PDT Mon Aug 21 2017

.Corrected fire weather discussion.

.DISCUSSION...Today's weather will feature a bit of a transition
in the pattern as a thermal trough along the coast weakens and
onshore flow ensues. This is bringing lower temperatures and
higher humidity to coastal areas (and lighter winds to the coast)
and eventually inland over the next several days. Inland areas
today will likely see the hottest temperatures of the week as the
thermal trough moves inland. Smoke transport will be shifting
directions today with midlevel southerly flow and low level west
to northwesterly flow after days of persistent northerly to
northeasterly flow.

Tomorrow, moisture and instability increases from the south as an
upper level low over Southern California pushes disturbances from
south to north over portions of the forecast area. We have a Fire
Weather Watch at RFWMFR out for tomorrow afternoon and evening for
portions of the forecast area. A holistic view of the guidance
this morning suggests highest confidence in thunderstorm activity
over Northern California. Uncertainty in thunderstorm coverage
decreases as one goes north and west into Oregon. Smoke will
undoubtedly introduce additional uncertainty because it will
influence surface heating and resultant instability.

Please see the previous area and fire weather discussions below for
more details on the week's weather pattern.

&&

.AVIATION...21/12Z TAF CYCLE...High pressure prevails with primarily
VFR conditions over the region. IFR cigs and visibility in fog along
the coast will erode some but may last all day in some areas as an
onshore wind prevails in the afternoon. Inland, VFR weather will be
the rule except for possible IFR vsby in smoke. Upper flow
transition to south today presents different possibilities versus
Sunday. Some VFR vsby in smoke is again possible at KMFR and perhaps
later afternoon at KLMT, but uncertainty is considerable. Stavish

&&

.MARINE...Weaker northerlies on tap today as thermal trough has
weakened and will shift inland this afternoon. Remaining hazardous
seas for a while however. Similar winds Tuesday and Wednesday but
lower seas. Thermal trough strengthens for Thursday and Friday with
north gales looking likely. Stavish

&&

.FIRE WEATHER...Updated 400 AM PDT Monday, 21 August 2017...Thermal
trough shifting inland today normally signals the hottest inland day
of the stretch and expect temperatures to be up several degrees
where smoke isn't a limiting factor. Broad onshore gradient in the
late day will produce west to northwest flow all west side areas
with gustiness peaking 5-6pm. Haines 4-5 also signals good
atmospheric support for active fire development. Historically,
inland fires have become more active as the thermal trough moves
inland from the coast.
Thunderstorm chances look appreciable Tuesday afternoon and night
and Fire Weather Watch for LAL3 coverage has been issued. Zones 622
and 617 have minimal areas in the watch. Higher PW arriving suggests
wet storms but the transition should produce a mix of wet and dry.
Storm wetness not a factor in watch/warning decisions here however,
just LAL. Look for increased gustiness Wednesday as upper trough
approaches from the northwest and cold front pushes through. With
drier air arriving from the west, this potential storm trigger may
not produce as many storms as previously envisioned on Wed.
Stavish

&&

.PREV DISCUSSION... /Issued 600 AM PDT Mon Aug 21 2017/

UPDATE...Updates to marine, aviation, and fire discussions. MS

DISCUSSION...The sky condition varies across the area with low
clouds at the coast roughly from Cape Blanco northward and into
the Coquille Valley, a band of high clouds over south central
Oregon and northern California, and variable thickness of wildfire
smoke. The low clouds should thin at least partially before this
morning's solar eclipse reaches its maximum obscuration at 1015 AM
at North Bend. The high clouds are also expected to thin somewhat
this morning. Smoke is thinnest over Lake, Modoc, Coos, and
western Douglas Counties. Other times of maximum obscuration
include 1017 AM along the I-5 corridor, 1018 AM at Klamath Falls,
and 1020 AM at Lakeview. After the eclipse, mid and high level
clouds are expected to increase over northern California as a
closed low offshore from southern California spreads increasing
mid-level moisture northward.

Northeast winds at the coast have weakened substantially tonight
compared to last night but they will continue until around 9 AM
before a switch to light northwest winds brings a welcome
increase of humidity during the day to the Brookings area. While
multiple complexes of wildfires continue in our area, there is a
risk of new fire starts due to lightning Tuesday afternoon through
Wednesday evening. A fire weather watch /PDXRFWMFR/ has been
issued with continued very good model agreement in the highest
risk during Tuesday afternoon and evening. A slight chance to
chance of thunderstorms is forecast roughly from the Cascade and
Siskiyou Mountains of southwest Oregon eastward and southward.
Southwest to west steering flow is likely to bring a slightly
higher risk to Siskiyou County and southern Klamath County compared
to the remainder of the aforementioned area. Storms will be
relatively slow moving at around 5 to 15 MPH.

The risk of thunderstorms will diminish but not altogether end
late Tuesday night with the possibility of embedded shortwaves
continuing convection.

The scenario for Wednesday will be a bit different and leads to
diminished confidence in the forecast. A trough approaching
British Columbia will bring a stronger southwest to west 700 mb
steering flow of 10 to 20 MPH and also the possibility of a focus
for thunderstorms east of our area...in eastern Oregon. The
probability of thunderstorms in our area will be higher east of
the Cascades. The approach of the trough and an associated cold
front will bring gusty afternoon westerly winds...strongest on the
east side. A slight chance of late night and early Thursday
morning drizzle or very light showers exists for Coos and western
Douglas Counties with the push inland of a relatively deep marine
layer.

The trough will push into the Pacific Northwest on Thursday and
bring a stable air mass into the region. High pressure building
will bring a strong warming and drying trend Friday through the
weekend into early next week. -DW\

&&

.MFR WATCHES/WARNINGS/ADVISORIES...
OR...Fire Weather Watch from Tuesday afternoon through Tuesday
     evening for ORZ617-621>625.

CA...Fire Weather Watch from Tuesday afternoon through Tuesday
     evening for CAZ280>282-284-285.

Pacific Coastal Waters...Small Craft Advisory until 5 AM PDT Tuesday
for      PZZ350-356-370-376.      Hazardous Seas Warning until 5 PM
PDT this afternoon for      PZZ356-376.

NSK/DW/MTS

The office that day

Everything else NWS Medford, OR issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 21, 4:18 AM PDTFire Weather WatchMFRModoc, Siskiyou10 hr
Aug 21, 2:13 PM PDTFire Weather WatchMFRModoc, Siskiyou25 hr
Aug 21, 3:19 PM PDTSmall Craft Advisory for Hazardous SeasMFR17 hr

Nearby

Red Flag Warnings in Oregon, 2017Red Flag Warnings in California, 2017Every red flag warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.